Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

What causes burning sensation in stomach after giving up alcohol?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5368 Questions
Hello, I recently gave up what I can best describe as a nightly but moderate drinking habit after about 10 years. There was some moderate withdrawal symptoms. Most have subsided after the first week. However, my stomach which immediately began feeling upset after quitting cold XXXXXXX has persisted. I have a gnawing, burning like sensation in my stomach usually getting worse near the evening, the time of day I used to drink. There is some slight to moderate nausea and pronounced sense of bloating at its peak. Sleep seem to help. When I wake up in the morning, I usually feel fine, but as the day progresses to around 4 p.m. is when it starts and it hits it zenith around 8. Any ideas? Thanks!
Posted Mon, 30 Dec 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 1 hour later
Brief Answer: Detailed below. Detailed Answer: Hello! Thank you for the query. Your organism during this 10 years has gotten used to an alcohol. You need to know that in the brain we have special receptors which alcohol can stimulate. This receptors are called GABA. When alcohol meets such receptor, your brain gets kind of sedated. Now during long term drinking this receptors become less sensitive for anything including alcohol. So sudden stop drinking makes hole brain hardly sedated (as in consequences GABA does not work property). Because of that you may have many different symptoms including stomach issues. You need some time for your brain to get back to normal and it wont happen in a days or week. The other thing is that alcohol can cause peptic ulcer and pancreas inflammation. Your symptoms may be caused by this issues as well. That is why I suggest you to have it checked. Blood work, liver tests, amylase, lipase, urine amylase, abdominal CT and gastroscopy should be done. For temporal relief you may try Diazepam (prescribed by your doctor). Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor